zbMATH — the first resource for mathematics

Generating functions for B-splines with knots in geometric or affine progression. (English) Zbl 1316.65020
The authors obtain generating functions for B-splines. Since there is no structure on the knots when they are completely arbitrary, any interesting property about the corresponding B-splines cannot be derived. Here explicit formulas for the generating functions of B-splines with knots sequences \(\{x_k\}\) in affine progression \(x_{k+1}=qx_k+h\) are given, with \(q\) and \(h\) fixed parameters, and in the particular case (\(h=0\)) of geometric progression they are considered in terms of \(q\)-exponential functions.
To find an explicit formula for the generating functions by the de Boor recurrence over knots in affine progression and the definition of \(q\)-derivative, a partial differential equation is constructed, whose solution is the generating function for B-splines in affine progression.
Such generating functions are then used to obtain both known and new identities, as a generalization of the Schoenberg identity and an explicit expression for the moments of these B-splines.
Finally, this discussion includes two interesting special cases, i.e., uniform B-splines with knots at the integers (\(q=h=1\)) and nonuniform B-splines with knots at the \(q\)-integers (\(q\not=1\), \(h=1\)).

65D07 Numerical computation using splines
05A30 \(q\)-calculus and related topics
05A15 Exact enumeration problems, generating functions
41A15 Spline approximation
Full Text: DOI
[1] Goldman, R.: Generating functions for uniform B-splines. In: Eighth International Conference on Mathematical Methods for Curves and Surfaces. (2012) · Zbl 1356.65034
[2] Şimşek, Y.: Generating functions for the Bernstein type polynomials: a new approach to deriving identities and applications for these polynomials. Hacettepe J. Math. Stat. (in press)
[3] Şimşek, Y.: Interpolation function of generalized \(q\)-Bernstein-type basis polynomials and applications. In: Curves and Surfaces, Lecture Notes in Computer Science, vol 6920. Springer, Heidelberg, pp. 647-662 (2012). doi:10.1007/978-3-642-27413-8-43
[4] Phillips, G.M.: Interpolation and approximation by polynomials. In: CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, vol. 14. Springer, New York (2003) · Zbl 1023.41002
[5] Koçak, Z.F., Phillips, G.M.: \(B\)-splines with geometric knot spacings. BIT 34(3):388-399 (1994). doi:10.1007/BF01935648 · Zbl 0815.41010
[6] Budakçı, G., Oruç, H.: Bernstein-Schoenberg operator with knots at the \(q\)-integers. Math. Comput. Model. 56(3-4):56-59 (2012). doi:10.1016/j.mcm.2011.12.049
[7] Goldman, R., Warren, J.D.: An extension of chaiken’s algorithm to b-spline curves with knots in geometric progression. CVGIP Graph. Model Image Process. 55(1):58-62 (1993)
[8] Kac, V., Cheung, P.: Quantum Calculus. Universitext, Springer, New York (2002). doi:10.1007/978-1-4613-0071-7 · Zbl 0986.05001
[9] Ismail, M.E.H.: Classical and quantum orthogonal polynomials in one variable. In: Encyclopedia of Mathematics and its Applications, vol 98. Cambridge University Press, Cambridge (2009) (with two chapters by Walter Van Assche, With a foreword by Richard A. Askey, Reprint of the 2005 original) · Zbl 1082.42016
[10] Andrews, G.E.: The Theory of Partitions. Cambridge Mathematical Library, Cambridge University Press, Cambridge (1998) (reprint of the 1976 original) · Zbl 0996.11002
[11] de Boor, C.: On calculating with \(B\)-splines. J. Approx. Theory 6:50-62 (1972) (collection of articles dedicated to J. L. Walsh on his 75th birthday, V) (Proceedings of Internaternational Conference on Approximation Theory, Related Topics and their Applications, University of Maryland, College Park, MD, USA, 1970) · Zbl 0239.41006
[12] Goldman, R.: Pyramid Algorithm. Elsevier Science, Amsterdam (2003)
[13] Shoenberg, I.J.: Contributions to the problem of approximation of equidistant data by analytic functions: Part a on the problem of smoothing or graduation. a first class of analytic approximation formulae. Q. Appl. Math. 4, 45-99 (1964)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.